Georgia, 2009

Hail in Georgia, May 5, 2009

May 5, 2009 · NWS FFC · 3 events in 3 counties and zones

S. for several days.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FFC wrote it up.

Little had changed with the upper atmospheric pattern across the southeast U.S. for several days. A mean negatively tilted trough continued across the region, while a stationary front persisted near the Georgia-Tennessee border southwest into the mid-south. Warm, moist, unstable air remained in place across Georgia, especially middle Georgia. Scattered to numerous thunderstorms persisted across central Georgia throughout the day. A few of these briefly became severe and produced marginal severe hail in the eastern parts of middle Georgia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at May 5, 4:16 AM EST, 7 hours 25 minutes earlier.

Area forecast discussion, May 5, 4:16 AM EST, 7 hours 25 minutes before
AREA FORECAST DISCUSSION...UPDATED FOR AVIATION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
516 AM EDT TUE MAY 5 2009

.SHORT TERM /TODAY THROUGH THURSDAY/...
ACTIVE ZONAL FLOW PATTERN EXPECTED TO CONTINUE. ANY EFFORT TO FIND A
BREAK IN THE PATTERN IS GENERALLY ERASED WHEN THE NEXT MODEL RUN
COMES OUT.  A SEEMINGLY ENDLESS SERIES OF PACIFIC-DERIVED SHORT
WAVES WILL CONTINUE TO TRAVEL ACROSS THE U.S. IN A MEAN FAST
WESTERLY FLOW. THE DIFFICULTY COMES IN TRYING TO DETERMINE WHICH
WILL BE THE MOST SIGNIFICANT SHORT WAVES AND HENCE PRODUCE THE MOST
WIDESPREAD AND INTENSE SHRA/TSRA ACTIVITY. BUT BY NO MEANS...IS
THERE ANY SIGN OF A RAIN FREE PERIOD THROUGH THE SHORT TERM AND WELL
INTO THE LONG TERM PERIODS FOR THAT MATTER. SHORT WAVES SLATED TO
TRAVERSE THE AREA TODAY APPEAR VERY SUBTLE AND UNFOCUSED IN ALL OF
THE MODELS...ECMWF/GFS/NAM. HOWEVER...WITH A SFC BOUNDARY REMAINING
STALLED ACROSS N GA/N AL AND A WARM...MOIST AIR MASS REMAINING IN
PLACE...CONVECTION CANNOT BE RULED OUT EVEN WITH THE SLIGHTEST UPPER
DISTURBANCE. SUCH HAS BEEN THE CASE ALL NIGHT AS SHRA CONTINUE
MOVING ACROSS THE CWA...SUPPORTED BY A SHORT WAVE LOCATED ACROSS
AL/GA EARLY THIS MORNING. UPSTREAM...A SMALL CONVECTIVE COMPLEX IS
ORGANIZING ACROSS S AR/N LA AT THIS TIME IN ASSOCIATION WITH THE
NEXT SHORT WAVE...NOW LOCATED IN THE TX/OK AREA. THIS
FEATURE...WHILE NOT WELL RESOLVED IN ANY OF THE DETERMINISTIC
MODELS...COULD ENHANCE SHRA/TSRA DEVELOPMENT ACROSS THE CWA THIS
AFTERNOON...OR EVEN MOVE INTO THE AREA AS AN MCS. IF WELL ENOUGH
ORGANIZED...THE POTENTIAL EXISTS FOR A REPEAT OF AN MCS OR SQUALL
LINE/QLCS TSRA COMPLEX TO REACH THE CWA BY AFTERNOON...WITH DAMAGING
WINDS BEING THE MAIN THREAT. STRONG INSTABILITY IS PROGGED ACROSS
THE S HALF OF THE CWA...WITH AFTERNOON CAPES IN EXCESS OF 2000 J/KG.
WITH THE BOUNDARY LINGERING ACROSS THE N...SEVERE TSRA CANNOT BE
RULED OUT ANYWHERE IN THE CWA TODAY. SPC HAS OUTLOOKED ALL BUT THE
FAR N PART OF THE CWA...BUT WILL MENTION SEVERE EVERYWHERE. HIGHEST
POPS APPEAR IN ORDER ACROSS CENTRAL/S GA TODAY. THE APPARENT LACK OF
LARGE SCALE SYNOPTIC FORCING LEANS ME TOWARD JUST CHC POPS...BUT THE
UPSTREAM THREAT OF A POTENTIAL MCS LEAN ME TOWARD HIGHER...LIKELY
POPS.

SITUATION FOR WED IS MUCH MORE CLEAR CUT. ANOTHER VIGOROUS SHORT
WAVE WILL DIVE ESE FROM THE CENTRAL PLAINS INTO THE SE/E U.S. AND
REACH OUR CWA DURING MAX HEATING WED. STRONG TO SEVERE TSRA WILL
LIKELY BE GOING ON UPSTREAM WITH THIS SYSTEM OVERNIGHT AND EARLY
WED...AND REACH OUR CWA WED AFTERNOON. NOTE THE MDT RISK FOR N TX
TODAY. WOULD NOT BE SURPRISED IF A SIMILAR SCENARIO UNFOLDS WED
AFTERNOON ACROSS OUR CWA. GIVEN PROGGED INSTABILITY...2000-3000 J/KG
CAPES ACROSS CENTRAL GA...AND HELICITY SUPPORTED BY A 40-50KT LLJ
ACROSS N GA...THERE IS MUCH CONCERN FOR WIDESPREAD SEVERE TSRA WED
AFTERNOON ACROSS MUCH OF THE CWA. WOULD NOT BE THE LEAST BIT
SURPRISED TO SEE A MDT RISK POSTED FOR PARTS OF N/CENTRAL GA WED
WITH LATER SPC OUTLOOKS. AGAIN...THE MAIN CONCERN WOULD BE DAMAGING
WINDS...BUT TORNADOES WOULD ALSO BE POSSIBLE WED AFTERNOON AS WELL.

FOR THU...THE AREA APPEARS TO BE IN BETWEEN SYSTEMS IN SOME SENSE.
HOWEVER...YET ANOTHER SHORT WAVE IS PROGGED BY THE GFS TO REACH THE
CWA THU AFTERNOON/EVE AND RENEW TSRA DEVELOPMENT ONCE AGAIN.
PROJECTED INSTABILITY AND CAPE WOULD ONCE AGAIN SUPPORT SEVERE TSRA.
HOWEVER...THE ECMWF DEPICTS A MUCH WEAKER SYSTEM AND FAVORS LESS
ACTIVITY FOR THU...BUT AS NOTED ABOVE...POPS CANNOT BE REMOVED AT
ANY TIME THROUGHOUT THE SHORT TIME GIVEN THE ACTIVE FLOW IN PLACE.

FOR QPF AND FLOODING CONCERNS...WITH NO CERTAINTY OF
CLEAR...ORGANIZED CONVECTION TODAY...ESPECIALLY ACROSS THE NORTHERN
COUNTIES WHERE SOME RIVER FLOODING IS ONGOING...AND QPF AMOUNTS OF
ONE INCH OR LESS ACROSS MOST OF THE CWA...NO CLEAR REASON TO ISSUE A
FLOOD WATCH AT THIS TIME. GREATER CONCERNS FOR SUCH MAY EXIST BY WED
AFTERNOON ACROSS N GA AND THIS WILL NEED TO BE RE-EVALUATED LATER
TODAY. HPC 5-DAY QPF OF 2-3 INCHES ACROSS N GA WILL AGGRAVATE
ONGOING FLOODING CONCERNS...BUT MOST OF THIS IS BEYOND 36 HRS...SO
WILL NOT ISSUE ANY FFA AT THIS TIME.

FOR TEMPS...THE MET MOS CONTINUES TO DO BETTER ON MAX TEMPS...WITH
LITTLE DIFFERENCE AMONG THE GUIDANCE FOR MIN TEMPS. OVERALL
PERSISTENCE WILL RULE WITH NO CHANGE IN AIR MASS...DEWPOINTS
HOVERING IN THE LOW 60S NORTH TO AROUND 70 SOUTH AND BKN-OVC CLOUDS
CONTINUING. NOT A LOT TO BE GAINED ON GUIDANCE EITHER WAY.

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
HOPES THAT THE PATTERN WOULD BECOME LESS ACTIVE IN THE EXTENDED
PERIODS GENERALLY ERASED WITH THE LATEST GFS. ECMWF REMAINS A LITTLE
MORE OPTIMISTIC THAT A PATTERN CHANGE MAY OCCUR...BUT MODEL
CONSENSUS SUGGESTS THAT AN ACTIVE W-WNW FLOW WILL REMAIN IN PLACE
WITH A SERIES OF EMBEDDED RIPPLES OR SHORT WAVES. WITH A SFC TROUGH
OR WEAK FRONT REMAINING ACROSS THE AREA...SHRA/TSRA ACTIVITY WILL
CONTINUE...WITH THE GREATEST THREAT DURING MAX DAYTIME HEATING. THE
GFS HINTS AT A GRADUAL IMPLICATION OF THE BROAD SUBTROPICAL RIDGE
ACROSS THE SW/SC U.S. THROUGH THE WEEKEND AND INTO EARLY NEXT
WEEK...LEADING TO DEEPER TROUGHING ACROSS THE EASTERN U.S. THIS MAY
HELP PUSH THE PESKY SFC BOUNDARY FURTHER SOUTH AND HELP TO AT LEAST
REDUCE CONVECTIVE ACTIVITY ACROSS N GA. THE ECMWF SUGGESTS THIS TO A
GREATER DEGREE. CONFIDENCE IN ANY PERIOD BEING DRY OR CONVECTIVE
FREE...IS VERY LOW...AND WILL RETAIN AT LEAST LOW POPS ALL PERIODS.
THE GFS AND ECMWF DIVERGE CONSIDERABLY AFTER 5...WITH THE ECMWF
INSISTENT THAT A LARGE SUBTROPICAL RIDGE WILL DEVELOP ACROSS THE SE
U.S. AND A DEEP TROUGH IN THE WESTERN U.S. SREF AND NCEP DISCUSSIONS
TEND TO LEAN TOWARD A LOWER AMPLITUDE SOLUTION...HENCE A CONTINUED
ACTIVE WNW FLOW ACROSS THE REGION. CONVECTIVE ACTIVITY WILL LIKELY
BE ENHANCED IN THE FRI NIGHT/SAT TIME FRAME AS THERE IS FAIRLY GOOD
AGREEMENT THAT THE SFC BOUNDARY WILL BE PUSHED FURTHER INTO THE CWA
AS A DEEPER TROUGH MOVES THROUGH THE NE U.S. WILL HAVE HIGHER POPS
FOR THESE PERIODS THAN REMAINING PERIODS. EVEN THE GFS SUGGESTS THAT
CONVECTIVE ACTIVITY WILL BECOME MORE DIURNAL AND SCT IN NATURE EARLY
NEXT WEEK AS THE STRONGER UPPER SUPPORT IS SHUNTED FURTHER N BY THE
BROAD SUBTROPICAL RIDGE.

THE LATEST MEX MOS ADVERTISES SOMEWHAT COOLER TEMPS IN THE
LATER PORTION OF THE EXTENDED...HINGED LARGELY ON THE INTRUSION OF A
SFC HIGH MOVING SOUTH FROM CENTRAL CANADA BEHIND THE AFOREMENTIONED
FRI-SAT COLD FRONT. AS NOTED ABOVE FOR MANY REASONS...CONFIDENCE IN
THIS OCCURRING IS LOW. PLAN TO STAY CLOSER TO NORMAL MAX/MIN TEMPS
IN THE EXTENDED...AS OPPOSED TO THE BELOW AVERAGE TEMPS INDICATED BY
THE LATEST MEX MOS. THE COOLER TEMPS ADVERTISED SIMULTANEOUSLY WITH
HIGH CHANCE POPS ARE NOT CONSISTENT SYNOPTICALLY...NOR WITH THE
ADVERTISED PATTERN...AND ARE BEING DISREGARDED AT THIS TIME.

&&

.AVIATION...
A MOIST SOUTHERLY WIND FLOW WILL CONTINUE TO ADVECT LOW STRATUS OVER
THE FORECAST AREA THIS MORNING. AS A RESULT...EXPECT CURRENT MVFR
CIGS IN THE ATLANTA AREA TO LOWER TO IFR LEVELS BY 10-11Z THIS
MORNING. THE IFR CIGS WILL QUICKLY IMPROVE TO MVFR BY 14Z...THEN
GRADUALLY IMPROVE TO VFR LEVELS BY 18Z...HOWEVER EXPECT VFR CIGS TO
HOLD IN THE BKN035-050 RANGE. A COUPLE UPPER DISTURBANCES NOTED ON
SATL WV OVER MS AND EAST TX WILL PUSH ACROSS THE STATE LATER TODAY.
THIS COUPLED WITH A MOIST...UNSTABLE AIRMASS IN-PLACE WILL SUPPORT
SCATTERED TSTMS IN THE ATLANTA AREA BY AFTERNOON. IT APPEARS THE
GREATER TSTM THREAT AT ATL WILL OCCUR BETWEEN 18-22Z AS THE UPPER
SHORTWAVES MOVE ACROSS. HOWEVER...WOULD NOT BE SURPRISED TO SEE THE
TSTM THREAT CONTINUE WELL INTO THE EVENING HOURS WITH SUCH AN ACTIVE
NEARLY ZONAL FLOW ALOFT. AT THIS TIME...LEANING TOWARD VCSH BY
16Z...THEN A TEMPO TSTM FROM 18-22Z WITH MVFR CIGS FOR THE ATLANTA
AREA TAFS TODAY. EXPECT A BREAK IN THE CONVECTION TONIGHT AS THE
NEXT SYSTEM DEEPENS OUT WEST. THIS SYSTEM WILL BRING AN EVEN GREATER
THREAT OF TSTMS TO THE ATLANTA AREA BY EARLY WED. OTHERWISE...PLAN
TO HOLD WINDS ON THE WEST SIDE OF SOUTH AT 8-10KTS TODAY AND
TONIGHT... WITH CIGS LOWERING TO IFR LEVELS ONCE AGAIN LATER
TONIGHT... PROBABLY BY 09Z. /39

&&

.PRELIMINARY POINT TEMPS/POPS...
ATHENS          78  64  74  63  79 /  40  40 100  60  40
ATLANTA         77  65  76  64  78 /  40  50 100  40  50
BLAIRSVILLE     73  60  69  57  76 /  40  60 100  30  50
CARTERSVILLE    77  63  75  59  78 /  40  50 100  30  50
COLUMBUS        82  65  81  65  83 /  50  50  80  70  40
GAINESVILLE     76  64  72  63  77 /  40  50 100  40  50
MACON           81  63  82  65  84 /  50  50  70  70  40
ROME            79  63  75  63  77 /  40  60 100  30  50
PEACHTREE CITY  78  63  76  62  79 /  50  40 100  40  50
VIDALIA         83  66  83  64  86 /  60  50  60  60  30

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

19
Hazardous weather outlook, May 5, 2:40 AM EST, 9 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
340 AM EDT TUE MAY 5 2009

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-061030-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
340 AM EDT TUE MAY 5 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...TODAY AND TONIGHT
ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND
EVENING ACROSS NORTH AND CENTRAL GEORGIA.

.SYNOPSIS...
A WEAK FRONTAL BOUNDARY WILL REMAIN NEARLY STATIONARY ACROSS NORTH
GEORGIA TODAY. A SERIES OF UPPER DISTURBANCES WILL INTERACT WITH
A MOIST AND UNSTABLE AIRMASS SOUTH OF THE FRONT TO BRING AN INCREASE
CHANCE OF SHOWERS AND THUNDERSTORMS TO THE REGION...MAINLY DURING
THE AFTERNOON AND EVENING HOURS.

.PRIMARY HAZARDS...
THE PRIMARY HAZARDS WILL BE FREQUENT LIGHTNING...PENNY TO NICKEL
SIZED HAIL...AND WIND GUSTS TO 60 MPH.

.DISCUSSION...
THE AREA SOUTH OF A WEAK BOUNDARY STALLED ACROSS NORTH GEORGIA
WILL BE THE FOCUS FOR ISOLATED SEVERE THUNDERSTORMS THIS AFTERNOON
AND EVENING. DEWPOINTS ARE EXPECTED TO WARM INTO THE UPPER 60S
AND LOWER 70S SOUTH OF THE BOUNDARY. THIS WILL ALLOW CAPES TO
INCREASE INTO THE 2000 TO 2500 RANGE DURING AFTERNOON HEATING.
THIS COMBINED WITH 30 TO 40 KNOT VERTICAL WIND SHEAR AND LIFTED
INDEX VALUES OF -2 TO -4 WILL SUPPORT THE DEVELOPMENT OF ISOLATED
SEVERE THUNDERSTORMS TODAY. THE SEVERE STORM THREAT WILL DIMINISH
DURING THE LATE EVENING HOURS WITH LOSS OF DAYTIME HEATING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
THUNDERSTORMS ARE POSSIBLE EACH DAY...WITH THE GREATER CHANCE FOR
SEVERE STORMS ON WEDNESDAY. DAMAGING WINDS WILL BE THE MAIN THREAT
ON WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS SHOULD MONITOR THE LATEST INFORMATION THIS AFTERNOON FOR
POSSIBLE ACTIVATION ACROSS PARTS OF NORTH AND CENTRAL GEORGIA.

In the hours before

Special weather statement, May 5, 6:29 AM EST, 5 hours 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
729 AM EDT TUE MAY 5 2009

GAZ072>074-084-051200-
729 AM EDT TUE MAY 5 2009

...SIGNIFICANT WEATHER ALERT FOR FREQUENT LIGHTNING IN
WILKINSON...SOUTHEAST JONES...SOUTHERN BALDWIN AND WESTERN
WASHINGTON COUNTIES UNTIL 800 AM EDT...

AT 724 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM BETWEEN MYRICKS MILL AND IVEY...MOVING NORTHEAST
AT 25 MPH.

WEAK ROTATION WAS INDICATED IN THIS STORM...SO STRONG WINDS ARE
POSSIBLE IN THIS AREA.

SIGNIFICANT WEATHER ALERTS ARE ISSUED WHEN WINDS UP TO 57 MPH ARE
EXPECTED...HAIL IS EXPECTED TO BE LESS THAN THE SIZE OF PENNIES...OR
SIGNIFICANT CLOUD-TO-GROUND LIGHTNING IS EXPECTED.

19
Special weather statement, May 5, 7:48 AM EST, 3 hours 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
848 AM EDT TUE MAY 5 2009

GAZ074>076-084-051330-
848 AM EDT TUE MAY 5 2009

...SIGNIFICANT WEATHER ALERT FOR FREQUENT LIGHTNING IN WILKINSON...
WASHINGTON...JEFFERSON AND GLASCOCK COUNTIES UNTIL 930 AM EDT...

AT 844 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM STAPLETONS CROSSROADS TO OCONEE...MOVING
EAST AT 20 MPH.

THESE STORMS HAVE THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 40 MPH AS THEY MOVE
ACROSS WILKINSON...WASHINGTON...JEFFERSON AND GLASCOCK COUNTIES
THROUGH 930 AM EDT. SOME LOCATIONS IN THE PATH OF THESE STORMS
INCLUDE TOOMSBORO...GRANGE...STAPLETONS CROSSROADS...BARTOW...
DOWNS...OCONEE...SANDERSVILLE...HARRISON...WRENS...TENNILLE...
STELLAVILLE...MATTHEWS...LOUISVILLE...MOXLEY AND RIDDLEVILLE. BRIEF
HEAVY DOWNPOURS WILL CAUSE PONDING OF WATER ON ROADWAYS.

SIGNIFICANT WEATHER ALERTS ARE ISSUED WHEN WINDS UP TO 57 MPH ARE
EXPECTED...HAIL IS EXPECTED TO BE LESS THAN THE SIZE OF PENNIES...OR
SIGNIFICANT CLOUD-TO-GROUND LIGHTNING IS EXPECTED.
Special weather statement, May 5, 8:27 AM EST, 3 hours 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
927 AM EDT TUE MAY 5 2009

GAZ074-076-085-086-097-051415-
927 AM EDT TUE MAY 5 2009

...SIGNIFICANT WEATHER ALERT FOR FREQUENT LIGHTNING IN LAURENS...
JOHNSON...EMANUEL...WASHINGTON AND JEFFERSON COUNTIES UNTIL 1015 AM
EDT...

AT 926 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM EAST OF MATTHEWS TO WRIGHTSVILLE...MOVING
EAST AT 20 MPH.

THESE STORMS HAVE THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 40 MPH AS THEY MOVE
ACROSS LAURENS...JOHNSON...EMANUEL...WASHINGTON AND JEFFERSON
COUNTIES THROUGH 1015 AM EDT. SOME LOCATIONS IN THE PATH OF THESE
STORMS INCLUDE TUCKERS CROSSROAD...LOVETT...NEW HOME...SPANN...
DONOVAN...WRIGHTSVILLE...STELLAVILLE...STAPLETONS CROSSROADS...
MOXLEY...MATTHEWS...WRENS...BARTOW...LOUISVILLE...PRINGLE AND
RIDDLEVILLE. BRIEF HEAVY DOWNPOURS WILL CAUSE PONDING OF WATER ON
ROADWAYS.

SIGNIFICANT WEATHER ALERTS ARE ISSUED WHEN WINDS UP TO 57 MPH ARE
EXPECTED...HAIL IS EXPECTED TO BE LESS THAN THE SIZE OF PENNIES...OR
SIGNIFICANT CLOUD-TO-GROUND LIGHTNING IS EXPECTED.
Special weather statement, May 5, 9:09 AM EST, 2 hours 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1009 AM EDT TUE MAY 5 2009

GAZ076-085-086-051500-
1009 AM EDT TUE MAY 5 2009

...SIGNIFICANT WEATHER ALERT FOR FREQUENT LIGHTNING IN JOHNSON...
EMANUEL AND SOUTHERN JEFFERSON COUNTIES UNTIL 1100 AM EDT...

AT 1008 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM  NORTHEAST OF THREE POINTS TO NEW HOME...
MOVING EAST AT 20 MPH.

THESE STORMS HAVE THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 40 MPH AS THEY MOVE
ACROSS JOHNSON...EMANUEL AND SOUTHERN JEFFERSON COUNTIES THROUGH
1100 AM EDT. SOME LOCATIONS IN THE PATH OF THESE STORMS INCLUDE
THREE POINTS...BLUNDALE...SUMMERTOWN...NEW HOME...DONOVAN...
WRIGHTSVILLE...MEEKS...KITE...DELLWOOD...CANOOCHEE...MODOC...
GARFIELD AND SWAINSBORO. BRIEF HEAVY DOWNPOURS WILL CAUSE PONDING OF
WATER ON ROADWAYS.

SIGNIFICANT WEATHER ALERTS ARE ISSUED WHEN WINDS UP TO 57 MPH ARE
EXPECTED...HAIL IS EXPECTED TO BE LESS THAN THE SIZE OF PENNIES...OR
SIGNIFICANT CLOUD-TO-GROUND LIGHTNING IS EXPECTED.
Special weather statement, May 5, 11:30 AM EST, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1230 PM EDT TUE MAY 5 2009

GAZ074-076-085-086-051730-
1230 PM EDT TUE MAY 5 2009

...SIGNIFICANT WEATHER ALERT FOR HEAVY RAIN IN JOHNSON...NORTHERN
EMANUEL...SOUTHERN WASHINGTON AND SOUTHERN JEFFERSON COUNTIES UNTIL
130 PM EDT...

AT 1227 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM AROUND THREE POINTS TO WEST OF SPANN...
MOVING SOUTHEAST AT 20 MPH.

RUNOFF FROM THESE STORMS...AND EARLIER HEAVY RAINS...WILL CAUSE
MINOR FLOODING OF SMALL CREEKS AND STREAMS...HIGHWAYS...AND STREETS
ACROSS JOHNSON...NORTHERN EMANUEL...SOUTHERN WASHINGTON AND SOUTHERN
JEFFERSON COUNTIES...INCLUDING AREAS AROUND NEW HOME...SPANN...
DONOVAN...WRIGHTSVILLE...MOXLEY...WADLEY...BARTOW...PRINGLE...
HARRISON...BLUNDALE...THREE POINTS...KITE...SUMMERTOWN...MEEKS AND
DELLWOOD. ADDITIONALLY...COUNTRY ROADS AND FARMLANDS ALONG THE BANKS
OF CREEKS AND STREAMS ARE SUBJECT TO MINOR FLOODING.

SIGNIFICANT WEATHER ALERTS ARE ISSUED WHEN WINDS UP TO 57 MPH ARE
EXPECTED...HAIL IS EXPECTED TO BE LESS THAN THE SIZE OF PENNIES...OR
SIGNIFICANT CLOUD-TO-GROUND LIGHTNING IS EXPECTED.

The radar

The Robins AFB radar (KJGX), 75 km away, was scanning. The volume nearest the first event began at 16:41 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Johnson

When
May 5, 11:41 AM EST to 11:50 AM EST
Where
Johnson County, 2 mi W of Kite to 1 mi E of Kite
Measured
0.75 in hail
Reported by
Public
Coordinates
32.680, -82.554

The public observed penny-sized hail around Kite.

Hail, Houston

When
May 5, 6:09 PM EST to 6:10 PM EST
Where
Houston County, 2 mi SSW of Bonaire to 2 mi S of Bonaire
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
32.523, -83.613

A storm spotter reported penny-sized hail just north of the intersection of Georgia Highway 127 and Moody Road, between Kathleen and Bonaire.

Hail, Washington

When
May 5, 6:25 PM EST to 6:35 PM EST
Where
Washington County, 4 mi ESE of Deepstep to Sandersville
Measured
0.88 in hail
Reported by
Public
Coordinates
32.998, -82.856

The public observed penny to nickel-sized hail along Deepstep Road, Fall Line Freeway, and Commerce Street in and northwest of Sandersville.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2009Every state in 2009This day in weather historyWarnings in Georgia, May 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 171086, 171107, 171092.